Utah, 2003

Winter Storm in Utah, February 2 to 4, 2003

February 2 to 4, 2003 · NWS GJT · 1 event in 1 county or zone

A potent storm system produced heavy snow and windy conditions across the eastern Uinta Mountains in northeast Utah. Widespread snowfall amounts from 9 to 15 inches occurred with blowing and drifting of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A potent storm system produced heavy snow and windy conditions across the eastern Uinta Mountains in northeast Utah. Widespread snowfall amounts from 9 to 15 inches occurred with blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 2:17 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 2, 2:17 AM MST, 3 hours 43 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
217 AM MST SUN FEB 2 2003

DECENT WINTER STORM SYSTEM CONTINUES TO TAKE SHAPE OVER THE GRT
BASIN EARLY THIS MORNING. SFC FRONT ALREADY THRU NW UTAH. SLC 88D
SHOWING GOOD RETURNS WITH ECHOS REACHING AROUND 50 DBZ. BELIEVE AS
PREVIOUS SHIFT NOTED THAT THERE IS A POSSIBILITY OF THUNDER INVOF
COLD FRONT. ETA SEEMS TO BE DOING A GOOD JOB OF HANDLING FEATURES
SO FAR...SO NO REASON TO STRAY FAR FROM ITS SOLUTION. ALTHO
SFC PRESSURE MAY NOT BE LOW ENOUGH WITH SYSTEM WHICH WILL LEAD TO
MORE WX. SUSPECT PCPN HAS ALREADY STARTED OVER THE EASTERN UINTAS AS
DEFORMATION ZONE SLIDES EASTWARD. MEANWHILE OROGRAPHIC LIFT AND
INCREASING MOISTURE MAY ALSO BE PRODUCING LIGHT SNOW OVER THE
PARK AND GORE RANGES. FRONTAL BOUNDARY SHOULD PUSH INTO THE UINTA
BASIN AROUND 18Z...AND THEN INTO THE CORTEZ AREA BY 00Z THIS EVENING.
FREEZING LEVELS STILL QUITE HIGH (11700 00Z GJT) SO EXPECT SOME RAIN
ALONG THE FRONT...WITH SNOW LEVELS LOWERING DRAMATICALLY BEHIND THE
FRONT. A GOOD SFC WIND SHIFT WILL OCCUR WITH THE FRONT...MOST
PRONOUNCED OVER THE SRN PART OF THE CWA WHICH IS CLOSER TO THE
STRONGEST COLD AIR ADVECTION AND JET ALOFT. SNOWFALL SHOULD BE FAIRLY
INTENSE ALONG THE FRONT BUT MOSTLY SHORT LIVED...AND WARM GROUND SFC
SHOULD PREVENT SIGNIFICANT SNOW ACCUMULATIONS IN THE VALLEYS. A
LONGER PERIOD OF MOISTURE AND LIFT WILL PRODUCE ADVISORY LEVEL SNOW
OVER THE NRN MTNS AND PLATEAUS TDY AND TONIGHT. MONDAY SNOW WILL
TAPER OFF AS DRIER AND COOLER NORTHWEST FLOW PREDOMINATES. ENOUGH
LINGER MOISTURE COMBINED WITH OROGRAPHICS TO KEEP A FEW SNOW SHOWERS
OVER THE NRN MTNS THROUGH TUESDAY.  MC

WEDNESDAY THROUGH SATURDAY: MINOR SHORTWAVE TROUGHS EMBEDDED IN THE
LONGWAVE TROUGH OVER THE CENTRAL AND EASTERN U.S. AND CANADA WILL
REINFORCE THE COOLER AIR THROUGH MUCH OF THE PERIOD. TEMPS WILL
REMAIN COOLER THAN RECENT PAST DUE TO CONTINENTAL TRAJECTORY OF AIR
MASS FROM CENTRAL CANADA. HOWEVER...TEMPS STILL WILL NOT DIP MUCH
BELOW NORMAL. WILL CONTINUE TO BROAD-BRUSH POPS AS TIMING OF IMPULSES
WILL REMAIN UNCERTAIN WITH SOME DIFFERENCES IN MODELS. HEFFERNAN/CJC

.GJT...WINTER WEATHER ADVISORY TODAY AND TONIGHT UTZ 23 AND 25 AS
WELL AS COZS 2...3...4...5 AND 13.
Hazardous weather outlook, Feb 2, 4:50 AM MST, 1 hour 10 minutes before
COZ001>014-017>023-UTZ022>025-027>029-031145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 AM MST SUN FEB 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

A VIGOROUS COLD FRONT WILL REACH NORTHEAST UTAH THIS MORNING AND
MOVE TO THE SOUTHEAST DURING THE DAY. BY TONIGHT...THE COLD FRONT
WILL BE OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO.  WEATHER
CONDITIONS WILL RAPIDLY DETERIORATE WITH THE PASSAGE OF THE COLD
FRONT WITH FALLING TEMPERATURES AND LOWERING VISIBILITIES IN HEAVY
SNOW SHOWERS. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR IN THE
EASTERN UINTA MOUNTAINS AND THE NORTHWEST COLORADO MOUNTAINS WHERE
SNOWFALL AMOUNTS WILL RANGE FROM 6 TO 12 INCHES...WITH 3 TO 8 INCHES
EXPECTED FOR THE MOUNTAINS OF SOUTHEAST UTAH AND SOUTHWEST
COLORADO.  TRAVEL WILL BECOME DIFFICULT IN THE NORTHERN MOUNTAINS BY
SUNDAY MORNING...AND ACROSS THE SOUTHERN MOUNTAINS BY LATE AFTERNOON.

POTENTIAL SNOWFALL AMOUNTS FROM VERNAL...RANGELY...MEEKER...CRAIG
AND STEAMBOAT SPRINGS RANGES FROM 2 TO 7 INCHES.  LESSER SNOWFALL
AMOUNTS CAN BE EXPECTED FOR THE LOWER VALLEYS ALONG AND SOUTH OF
INTERSTATE 70.  TRAVEL WILL BE BECOME DIFFICULT ACROSS THE VALLEYS
OF NORTHEAST UTAH AND NORTHWEST COLORADO BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CHANGES AND SNOWFALL AMOUNTS.

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
February 2, 6:00 AM MST to February 4, 3:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344169.